Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

April 6, 2014Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 6, 2014, 6:49 PM CDT for Borden County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2014, 6:49 PM CDT (23:49 UTC)
Expired
Apr 6, 2014, 7:45 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Borden County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS54 KMAF 062349
SVRMAF
TXC033-070045-
/O.NEW.KMAF.SV.W.0001.140406T2349Z-140407T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT SUN APR 6 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAIL...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL BORDEN COUNTY...
  SOUTHERN BORDEN COUNTY...
  SOUTHEASTERN BORDEN COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3267 10119 3253 10121 3253 10149 3281 10161
      3290 10149
TIME...MOT...LOC 2350Z 320DEG 25KT 3273 10144

$$
1 follow-up statement
436 
WWUS54 KMAF 070017
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT SUN APR 6 2014

TXC033-070045-
/O.CON.KMAF.SV.W.0001.000000T0000Z-140407T0045Z/
BORDEN-
717 PM CDT SUN APR 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BORDEN COUNTY...

AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL BORDEN COUNTY...OR ABOUT 8 MILES SOUTHEAST OF
GAIL...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL BORDEN COUNTY AND SOUTHEASTERN BORDEN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3253 10137 3270 10145 3274 10141 3276 10138
      3267 10119 3253 10121
TIME...MOT...LOC 0017Z 300DEG 22KT 3265 10130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:13 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 6, 5:13 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT Sun Apr 6 2014

.AVIATION...

WV imagery shows the upper-lvl trough right over West Texas/SE NM,
where widely scattered convection is ongoing. Main aviation
concerns over the next few hours will be high-based SHRA producing
erratic, gusty outflows due to virga, and resulting in MVFR visbys
due to BLDU. This activity should diminish shortly after issuance
time, w/loss of daytime heating and subsidence behind the trough.
Otherwise, a cold front will seep into the area overnight,
gradually veering sfc flow. Forecast soundings suggest another
widespread cu field developing by late morning Monday, w/bases 4-6
kft AGL.

&&

.PREV DISCUSSION... /ISSUED 138 PM CDT Sun Apr 6 2014/

DISCUSSION...
An upper trough swinging across the area today and tonight may
provide enough lift to produce some precipitation.  After the
trough passes a high pressure ridge will begin to build in from
the west on Monday.  Upper ridge moves over the area during the
middle of the week resulting in warmer temperatures and reduced
rain chances.  By late in the week another upper low rolls along
the US/MEX border and into the area by next Sunday.

A surface ridge pushed a back door front into the NE Permian Basin
but this is expected to begin to be displaced back to the east by
a west wind as upper trough swings through.  This has created
somewhat of a chaotic wind field.  A front will move down through
the area Monday with another day of below normal highs expected.
The north wind may become a little gusty during the afternoon.
Surface ridge slides east Tuesday with the wind starting to come
back around to the south late in the day.  A south wind with highs
in the 80s return Wednesday with warm temperatures continue the
rest of the week.

Have had some light precip today over the NE Permian Basin and
models continue to develop qpf.  The NE looks to have the best
chance again tonight for additional rainfall with isolated pops
extending as far west as Hobbs.  Could be some light precip again
Monday with another shortwave on the backside of the trough.  Dewpts
will remain low so not much measureable rainfall expected.  Next
shot of rain will be upper low next weekend.

FIRE WEATHER...
Will continue the fire danger statement through early evening for the
Big Bend region and Van Horn highway 54 corridor of southwest Texas.
West to northwest winds of 15 to 25 mph and gusty are still expected
to develop this afternoon with rh/s bottoming out in the 10 to 15
percent range. It will be a close call on whether red flag conditions
develop for 3 hours. Would not be surprised if local red flag conditions
develop but it appears at this time that it will not be widespread enough
for a warning. Will continue to monitor late this afternoon. Conditions
should improve early this evening with nocturnal cooling but poor
recovery is expected overnight in the danger area. Elsewhere recovery
will be fair to good. For Monday through Wednesday minimum rh/s are
expected to range from 5 to 20 percent but 20 foot winds should
generally remain below 20 mph. Rh recovery Tuesday and Wednesday
morning is expected to be generally fair to poor.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Apr 6, 2:20 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN APR 6 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 PM CDT SUN APR 6 2014 /120 PM MDT SUN APR 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND BREEZY CONDITIONS WILL RESULT IN NEAR CRITICAL FIRE
WEATHER CONDITIONS THROUGH SUNSET ACROSS EXTREME SOUTHWEST TEXAS.
THIS WOULD INCLUDE THE BIG BEND REGION...GUADALUPE AND DAVIS
MOUNTAINS...MARFA PLATEAU AND VAN HORN HIGHWAY 54 CORRIDOR AND
LOWER TRANS PECOS REGION OF WEST TEXAS.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY THE NORTHERN
AND EASTERN PERMIAN BASIN AND LEA COUNTY NEW MEXICO. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY ACROSS MAINLY THE
SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN OF WEST TEXAS.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 6, 4:56 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT SUN APR 6 2014

TXZ063-070-062245-
GLASSCOCK-REAGAN-
456 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES UNTIL 545 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL
GLASSCOCK COUNTY AT 456 PM CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3159 10144 3172 10144 3172 10126 3155 10127
      3154 10127
TIME...MOT...LOC 2156Z 287DEG 24KT 3165 10134
Special weather statement, Apr 6, 5:07 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN APR 6 2014

TXZ062-063-069-070-062230-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
507 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN
MIDLAND AND SOUTHWESTERN GLASSCOCK COUNTIES UNTIL 530 PM CDT...

INTENSIFYING THUNDERSTORMS WERE LOCATED IN SOUTHEASTERN MIDLAND
COUNTY ONE OF WHICH WAS LOCATED 10 MILES NORTH OF MIDKIFF AT 505 PM
CDT...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3196 10155 3148 10160 3155 10203 3195 10193
TIME...MOT...LOC 2205Z 273DEG 27KT 3177 10185
Special weather statement, Apr 6, 5:50 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SUN APR 6 2014

TXZ063-070-062330-
GLASSCOCK-REAGAN-
550 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN GLASSCOCK AND NORTHEASTERN REAGAN COUNTIES UNTIL 630 PM
CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTHWEST OF
GARDEN CITY TO 13 MILES SOUTH OF SAINT LAWRENCE AT 551 PM CDT...
MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3149 10159 3203 10160 3202 10126 3144 10126
TIME...MOT...LOC 2251Z 270DEG 14KT 3200 10153 3152 10152
Special weather statement, Apr 6, 6:12 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT SUN APR 6 2014

TXZ046-047-070000-
DAWSON-BORDEN-
612 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN DAWSON AND NORTHERN BORDEN COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF MESQUITE AT 613 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3273 10142 3289 10173 3296 10173 3296 10118
TIME...MOT...LOC 2313Z 297DEG 23KT 3294 10162

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:56 PM CDTSpecial Weather StatementMAFGlasscock49 min
Apr 6, 5:07 PM CDTSpecial Weather StatementMAFMidland23 min
Apr 6, 5:50 PM CDTSpecial Weather StatementMAFGlasscock40 min
Apr 6, 6:12 PM CDTSpecial Weather StatementMAFBorden48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.